Print this page    •   Back to Web version of article

Stress, Depression and HIV

By Sandra K. Trisdale, Ph.D.

May 20, 2003

Feeling stressed? Stress occurs when you feel like you have to deal with more than you can handle (emotionally or physically) for an extended period of time. If stress continues, you could end up clinically depressed. Some of the best ways to deal with stress include good nutrition, exercise or meditation.

Depression is an actual disorder, not just a mood. You may say, "I feel depressed," but if the feeling is gone tomorrow, it's not depression. Depression can occur due to physical or psychological reasons.

Clinical depression is common in HIV+ people. But you might not even recognize if you’re suffering from it because:

A major sign is "anhedonia." Do things you used to enjoy just not seem as fun anymore? Have you given up on activities, not because you can't do them, but because they just seem "blah?” Red alert!

Depression is very treatable: consider therapy, medications and alternative treatments. Nutrition and exercise are beneficial, no matter which treatments you choose. Even ten minutes a day of mild exercise can help relieve depression. Also have your testosterone level checked. (You too, ladies!) Low testosterone can cause depression and can be treated easily.

Psychotherapy is very effective at treating depression. Ask your doctor or local AIDS service agency for a referral to a therapist who knows both HIV and depression.

Medications for depression include tricyclics, such as Elavil and Pamelor. Many of these interact with HIV drugs, so HIV doctors generally prefer SSRIs (serotonin-specific reuptake inhibitors) like Zoloft, Paxil and Celexa. Atypical antidepressants like Serzone can also be helpful.

If you get prescriptions from anyone other than your HIV physician, make sure the prescriber knows about all the medications you take! There are some potentially dangerous drug interactions, especially if you use Norvir or Kaletra.

Some alternative therapies are also used to treat depression, such as vitamin B12 or bright light therapy. But check with you doctor first, as there may be drug interactions here, too! For example, St. John's wort is an herbal antidepressant that should not be taken with protease inhibitors or NNRTIs.

You may have heard that people who go to “shrinks” or take medications for depression are “crazy” or weak. Try not to let these prejudices prevent you from getting the treatment you need and deserve.

Whatever treatment you choose, stick with it. It may take some time before you notice improvement. Once you do, you'll wonder why you didn't take action before!

Sandra K. Trisdale, Ph.D., an expert in HIV and mental health, writes frequently for HIV-related publications. She lives in San Diego, CA.




This article was provided by PositiveWords. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art4863.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.